Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 38, NWS Milwaukee, WI

May 11, 2000Milwaukee County, Ozaukee County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at May 11, 2000, 11:35 PM CDT for Milwaukee County, Ozaukee County, Wisconsin. It was in force for 55 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 11, 2000, 11:35 PM CDT (04:35 UTC)
Expired
May 12, 2000, 12:30 AM CDT
In force
55 min
Issued by
NWS Milwaukee, WI
Area
Whole counties

Counties Milwaukee County, WI, Ozaukee County, WI

What was reported inside it

TimeReportWhereRemark
May 11, 11:40 PM CDTThunderstorm WindMilwaukee, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 11, 10:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 4.6 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2000-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2000-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 301 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
522 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
301 m²/s²
0-3 km storm-relative helicity
264 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMKX 120437
SVRMKE
WIC079-089-120530-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1135 PM CDT THU MAY 11 2000

THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN MILWAUKEE COUNTY IN SOUTHEAST WISCONSIN
  OZAUKEE COUNTY IN SOUTHEAST WISCONSIN

* UNTIL 1230 AM CDT

* AT 1135 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM LOCATED 8 MILES WEST OF MEQUON...OR OVER
  GERMANTOWN...MOVING EAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BROWN DEER BY 1140 PM CDT.
  BAYSIDE BY 1145 PM CDT.
  PORT WASHINGTON BY 1150 PM CDT.

IF YOU ARE IN THE PATH OF THIS STORM...YOU SHOULD PREPARE FOR
DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. SEEK SHELTER IMMEDIATELY!

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.  REMEMBER 
SEVERE zTHUNDERSTORMS CAN PRODUCE TORNADOES.

HENTZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 9:55 PM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, May 11, 9:55 PM CDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
955 PM CDT THU MAY 11 2000

FCST FOCUS ON SEVERE WEATHER TONIGHT.

STRONG TO SVR TSTMS MOVING INTO WRN CWA. RECENT HVY RAINS ERLYR
THIS WEEK...AND THIS MORNG IN SW WI HAVE SATURATED UPPER LAYERS
OF SOIL AND BROUGHT RIVER LVLS UP. FLASH FLD GUIDNC SUGGEST THAT HVY
RAINS FROM THE SLOWER MOVG CELLS...PUTTING DWN 1 TO 2 INCHES OF RAIN
IN 3 HRS OR LESS...COULD PUT QUICK RESPONDING RIVERS AND STREAMS IN
FLASH FLOOD. LIMITING FACTOR WILL BE NWD MOVEMENT OF WRM FNTL BNDRY
TAKING TRAINING CELLS FARTHER NORTH. HOWEVER...POTENTIAL EVOLUTION OF
NE IOWA CELLS INTO AN MCS KPS THREAT OVER ALL OF CWA TNT. SPC IS
EXTENDING TOR WATCH ACROSS ALL OF SRN WI.

.MKX...FLASH FLOOD WATCH WI ZNS 46-47...51-52...56>60...62>72.

REM

In the hours before

Special weather statement, May 11, 8:18 PM CDT, 3 hours 17 minutes before
WIZ046-047-056-057-062-063-067>069-120150-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
818 PM CDT THU MAY 11 2000

...TORNADO WATCH FOR IOWA AND LAFAYETTE COUNTIES UNTIL 12 MIDNIGHT...

SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP ALONG A LINE...FROM
JUST NORTH OF THE DELLS IN SAUK COUNTY...TO NORTHERN CRAWFORD COUNTY.
THE DEVELOPING LINE IS MOVING TO THE EAST NORTHEAST AT 30 MPH.
STRONGER STORMS EXTEND FROM JUST NORTH OF DECORAH...TO EAST OF
WATERLOO...IN NORTHEAST IOWA. THESE STORMS ARE MOVING EAST AT 30 TO
35 MPH.

THESE STORMS ARE EXPECTED TO REACH A WESTERN IOWA...TO WESTERN
LAFAYETTE COUNTY LINE BETWEEN 830 PM AND 9 PM. THEY HAVE PRODUCEdD
TORNADOES...AS WELL AS LARGE HAIL. KEEP UP WITH THE LATEST
FORECASTS...STATEMENTS AND WARNINGS CONCERNING THIS DEVELOPING
SITUATION.

REM
Special weather statement, May 11, 8:37 PM CDT, 2 hours 58 minutes before
WIZ046-047-056-057-062-063-067>069-120200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
837 PM CDT THU MAY 11 2000

...TORNADO WATCH FOR IOWA AND LAFAYETTE COUNTIES UNTIL 12 MIDNIGHT...

SEVERE THUNDERSTORMS WILL BE CROSSING THE MISSISSIPPI RIVER...NEAR
PRAIRIE DU CHIEN...BETWEEN 830 PM AND 9 PM. THESE STORMS HAVE
PRODUCED TORNADOES AND LARGE HAIL IN NORTHEAST IOWA...AND IN
EXTREME SOUTHEASTERN MINNESOTA. THEY ARE MOVING TO THE EAST AT
35 MPH.

ISOLATED STORMS IN SAUK COUNTY ARE MOVING TO THE NORTHEAST AT 30 TO
35 MPH...AND WILL REACH EASTERN COLUMBIA...AND EASTERN MARQUETTE
COUNTIES BY 9 PM. THESE STORMS WILL PRODUCE HEAVY DOWNPOURS OF
RAIN...AND SMALL HAIL. STAY ALERT AS THESE THUNDERSTORMS MOVE INTO
SOUTHWEST AND SOUTH CENTRAL WISCONSIN. BE PREPARED TO MOVE TO A
SAFE SHELTER IF THESE STORMS MOVE INTO YOUR AREA. KEEP UP WITH
NATIONAL WEATHER SERVICE STATEMENTS AND WARNINGS CONCERNIN4G THIS
DEVELOPING SITUATION.

REM
Special weather statement, May 11, 9:55 PM CDT, 1 hour 40 minutes before
WIZ057-063-120330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
955 PM CDT THU MAY 11 2000

THUNDERSTORMS WILL PUSH INTO NORTHERN DANE AND MUCH OF COLUMBIA
COUNTIES THROUGH 11 PM.

THESE THUNDERSTORMS WILL PRODUCE HEAVY RAINS...AND SOME GUSTY WINDS
TO 40 MPH.

SOME CITIES THAT WILL BE AFFECTED INCLUDES...LAKE WISCONSIN
...ARLINGTON...RIO...SAUK CITY...AND WAUNAKEE.

THE STORMS WERE MOVING EAST AT 40 MPH.

HENTZ
Special weather statement, May 11, 10:21 PM CDT, 1 hour 14 minutes before
LMZ643>646-665-WIZ046-047-051-052-056>060-062>072-120400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1021 PM CDT THU MAY 11 2000

...TORNADO WATCH 266 FOR ALL OF SOUTH CENTRAL AND SOUTHEASTERN
WISCONSIN UNTIL 4 AM...

TORNADO WATCH 266 IS IN EFFECT UNTIL 4 AM CDT FOR ALL OF SOUTH
CENTRAL AND SOUTHEASTERN WISCONSIN. TORNADO WATCH 264...THAT WAS
ORIGINALLY IN EFFECT UNTIL 12 MIDNIGHT...FOR PORTIONS OF SOUTHWEST
WISCONSIN...HAS BEEN REPLACED BY TORNADO WATCH 266.

BE PREPARED TO MOVE TO A SAFE SHELTER IF STORMS MOVE INTO YOUR
AREA. KEEP UP WITH NATIONAL WEATHER SERVICE STATEMENTS AND WARNINGS
CONCERNING THIS SEVERE WEATHER SITUATION.
Special weather statement, May 11, 10:34 PM CDT, 1 hour 1 minute before
WIZ056>058-063-064-120400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1034 PM CDT THU MAY 11 2000

...THUNDERSTORMS PRODUCING PEA SIZE HAIL...

THUNDERSTORMS WERE PRODUCING PEA SIZE HAIL...HEAVY RAIN AND GUSTY
WINDS ACROSS COLUMBIA...AND NORTHERN DANE COUNTY.

PEA SIZE HAIL WAS REPORTED IN ARLINGTON AND LODI BETWEEN 1030 AND
1035 PM.

THE HEAVY RAINS FROM THESE STORMS MAY PRODUCE SOME URBAN FLOODING.

THE STORMS WILL AFFECT DODGE COUNTY THROUGH 1130 PM.

HENTZ
Special weather statement, May 11, 10:41 PM CDT, 54 minutes before
WIZ046-047-120415-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1041 PM CDT THU MAY 11 2000

...THUNDERSTORMS AFFECTING MARQUETTE AND GREEN LAKE COUNTIES...

THUNDERSTORMS WERE PRODUCING HEAVY RAIN...LIGHTNING STRIKES...AND
GUSTY WINDS...ACROSS MARQUETTE AND GREEN LAKE COUNTIES.  THESE
STORMS MAY ALSO PRODUCE PEA SIZE HAIL.

THE HEAVY RAINS FROM THESE STORMS MAY PRODUCE SOME MINOR URBAN AND
LOW LAND (FLOODING.  THE STORMS WILL AFFECT MARQUETTE AND GREEN LAKE
COUNTIES THROUGH 1130 PM AS THEY MOVE EAST AT 40 MPH.

HENTZ

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 9:23 PM CDTSevere Thunderstorm WarningMKXIowa, Sauk67 min
May 11, 10:54 PM CDTSevere Thunderstorm WarningMKXColumbia, Dane, Dodge66 min
May 11, 11:11 PM CDTSevere Thunderstorm WarningMKXJefferson64 min
May 11, 11:11 PM CDTSevere Thunderstorm WarningMKXWashington64 min
May 11, 11:22 PM CDTSevere Thunderstorm WarningMKXWaukesha53 min
May 11, 11:55 PM CDTSevere Thunderstorm WarningMKXJefferson65 min
May 12, 12:02 AM CDTSevere Thunderstorm WarningMKXWaukesha58 min
May 12, 12:21 AM CDTSevere Thunderstorm WarningMKXMilwaukee69 min
May 12, 12:44 AM CDTSevere Thunderstorm WarningMKXKenosha, Racine61 min
May 12, 7:25 AM CDTSevere Thunderstorm WarningMKXSauk50 min
May 12, 8:09 AM CDTSevere Thunderstorm WarningMKXColumbia, Sauk66 min
May 12, 10:37 AM CDTSevere Thunderstorm WarningMKXGreen Lake, Marquette38 min
May 12, 11:04 AM CDTSevere Thunderstorm WarningMKXFond du Lac, Sheboygan56 min
May 12, 3:35 PM CDTSevere Thunderstorm WarningMKXColumbia, Green Lake40 min
May 12, 3:55 PM CDTSevere Thunderstorm WarningMKXFond du Lac50 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.